Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Hastings, NE

March 13, 2024Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Mar 13, 2024, 7:11 PM CDT for Rooks County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2024, 7:11 PM CDT (00:11 UTC)
Expired
Mar 13, 2024, 7:45 PM CDT
In force
34 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 5:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2985 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:32 PM CDT, 39 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected this evening and tonight, a few of which could be severe. The best chance for severe weather will be between 7pm and 12am.
  • Cooler temperatures are expected Thursday through Monday, with highs primarily in the 50s.
  • Near-critical fire weather concerns return Saturday through Tuesday, for at least a portion of the area each day. Sunday and Monday appear to be the more favorable days right now.
Area forecast discussion, Mar 13, 6:32 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
632 PM CDT Wed Mar 13 2024

.KEY MESSAGES...

- Showers and thunderstorms are expected this evening and
  tonight, a few of which could be severe. The best chance for
  severe weather will be between 7pm and 12am.

- Cooler temperatures are expected Thursday through Monday, with
  highs primarily in the 50s.

- Near-critical fire weather concerns return Saturday through
  Tuesday, for at least a portion of the area each day. Sunday
  and Monday appear to be the more favorable days right now.

&&

.DISCUSSION...
Issued at 344 PM CDT Wed Mar 13 2024

A few sprinkles will be possible this afternoon across portions of
the forecast area.  The best chances right now are fore areas in the
northern and western parts.  Low pressure sits over western Kansas,
slowly moving to the east.  A warm front is currently situated
across central Kansas, and is expected to lift to the north through
tonight.  To the south of the front, a moisture plume is situated
over southeastern Kansas.  Showers and thunderstorms are expected to
develop late this afternoon/evening across portions of the area.
Thunderstorms are expected to kick off along the front, moving into
our area.  A few elevated thunderstorms will be possible.  The main
threat will be large hail and maybe some gusty winds.  An isolated
tornado cannot be entirely ruled out in the vicinity of the front
(time dependent).  Right now, the best chance for severe storms will
be between 7pm and midnight.  A few thunderstorms may linger into
the early morning hours on Thursday.

Thursday, the low will continue to move to the east across Kansas.
Off and on showers will be possible through the daytime hours.
Precipitation chances will fall below 30% heading into Thursday
evening.  Right now, temperatures are expected to stay above
freezing, so snow is not currently expected to mix in overnight.

Friday will be a fairly nice, although cooler day.  Dry conditions
are expected with plenty of sunshine and high temperatures in the
50s.  Saturday will be slightly warmer, with a brief return to the
60s for many areas.  A cold front is expected to move through the
region during the day, which will bring another round of cooler
temperatures (highs in the 50s, lows in the 20s) through the start
of next week.

Dry weather continues through the weekend and into the start of next
week.  Although limited on Saturday and Tuesday, near-critical fire
weather conditions will be possible for portions of north central
Kansas and south central Nebraska.  Sunday and Monday are currently
looking better for widespread near-critical fire weather conditions
across much of the Hastings CWA.  This is still several days away
and things can change, but this will be something to keep an eye out
for as we get closer to the weekend and the start of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 615 PM CDT Wed Mar 13 2024

Main concerns with this TAF period lies with precipitation
chances and gusty winds. Confidence in how precipitation evolves
for the terminal areas is on the low side. Kept mention as VC
for this evening, with SHRA mention later tonight into tomorrow
with the better lift moving in...and did keep MVFR conditions
going. Current northeasterly winds are expected to turn more
northerly tonight into tomorrow...with gusts near 30 MPH
expected to develop by mid-late morning and continue through the
end of this period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Wekesser
AVIATION...ADP
Hazardous weather outlook, Mar 13, 3:56 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
356 PM CDT Wed Mar 13 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
356 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms will be possible across the majority of the forecast
area this evening into tonight. The best chance for thunderstorms
will be for areas along and south of a line from Oxford to Grand
Island, to Osceola Nebraska. These locations are also under a
Marginal or Slight Risk for severe weather this evening.

Isolated strong to severe thunderstorms will be possible within
the Marginal and Slight Risk areas. However, the areas most
favored to see strong to severe storms will be for areas along and
south of the Kansas Nebraska border.  Storms are expected to
initially develop in this area between 7 and 10 PM along a
generally west-to-east oriented axis, including the possibility
for a few supercells. The main threat with this initial activity
will be large hail up to around golf ball size, and wind gusts up
to around 60 MPH.

By around midnight, the threat for severe storms should largely
end within the outlook area, but weaker storms with small hail
and gusty winds could still occur almost anywhere, well into
early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Between sunrise and noon on Thursday, there remains a slight
chance for a few weak thunderstorms, mainly within counties along
and east of Highway 281.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of hail or severe
thunderstorm wind gusts that might occur late this afternoon into
tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Mar 13, 5:51 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
551 PM CDT Wed Mar 13 2024

KSZ017-132330-
Rooks KS-
551 PM CDT Wed Mar 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ROOKS COUNTY THROUGH
630 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Zurich, or 12 miles north of Ellis, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Zurich around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

&&

LAT...LON 3920 9961 3940 9960 3937 9907 3913 9929
      3913 9961
TIME...MOT...LOC 2251Z 204DEG 25KT 3911 9951

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hickford
Local storm report, Mar 13, 6:19 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
619 PM CDT Wed Mar 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             6 S Palco               39.16N 99.57W
03/13/2024  E0.25 inch       Rooks              KS   Trained Spotter

            Quarter Inch, pea size hail from a
            non-public spotter.

&&

KS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 1:39 AM CDTSpecial Weather StatementGIDFranklin, Webster51 min
Mar 13, 7:02 PM CDTSpecial Weather StatementGIDRooks43 min
Mar 13, 7:44 PM CDTSevere Thunderstorm WarningGIDRooks31 min
Mar 13, 8:11 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDOsborne, Rooks34 min
Mar 13, 8:36 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks39 min
Mar 13, 9:14 PM CDTSevere Thunderstorm WarningGIDOsborne31 min
Mar 13, 9:43 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne32 min
Mar 13, 9:44 PM CDTSpecial Weather StatementGIDJewell31 min
Mar 13, 10:08 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne37 min
Mar 13, 10:15 PM CDTSpecial Weather StatementGIDJewell30 min
Mar 13, 10:44 PM CDTSevere Thunderstorm WarningGIDMitchell31 min
Mar 14, 12:38 AM CDTSpecial Weather StatementGIDJewell, Smith52 min
Mar 14, 4:47 AM CDTSpecial Weather StatementGIDMitchell28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.